The Open UniversitySkip to content
 

A dependent bivariate t distribution with marginals on different degrees of freedom

Jones, M. C. (2002). A dependent bivariate t distribution with marginals on different degrees of freedom. Statistics & Probability Letters, 56(2) pp. 163–170.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1016/S0167-7152(01)00180-8
Google Scholar: Look up in Google Scholar

Abstract

Let Z1,Z2 and W1,W2 be mutually independent random variables, each Zi following the standard normal distribution and Wi following the chi-squared distribution on ni degrees of freedom. Then, the pair of random variables {√n1Z1/√W1, √n1Z2/√W1} has the bivariate spherically symmetric t distribution; this has both marginals the same, namely Student's t distributions on n1 degrees of freedom. In this paper, we study the joint distribution of {√ν1Z1/√W1, √ν2Z2/√W1+W2} where ν1=n1, ν2=n1+n2. This bivariate distribution has marginal distributions which are Student t distributions on different degrees of freedom if ν1≠ν2. The marginals remain uncorrelated, as in the spherically symmetric case, but are also by no means independent.

Item Type: Journal Article
Copyright Holders: 2002 Elsevier Science B.V.
ISSN: 0167-7152
Extra Information: Please note the mathematical notation in the above abstract may not be accurate due to font limitations.
Keywords: bivariate distribution; spherical symmetry; student's t distribution
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 22662
Depositing User: Sarah Frain
Date Deposited: 11 Aug 2010 10:51
Last Modified: 02 Dec 2010 21:02
URI: http://oro.open.ac.uk/id/eprint/22662
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk